Alert archive / Idaho / Freeze Warnings in 2016

Freeze Warning 3, NWS Spokane, WA

September 13, 20165 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this freeze warning at Sep 13, 2016, 2:37 PM PDT for 5 counties in Washington; 6 counties in Idaho. It took effect at Sep 13, 2016, 11:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2016, 2:37 PM PDT (21:37 UTC)
In effect from
Sep 13, 2016, 11:00 PM PDT
Expired
Sep 14, 2016, 8:00 AM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 43 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS76 KOTX 132137
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PDT TUE SEP 13 2016

...FREEZING TEMPERATURES TONIGHT...

.TEMPERATURES WILL COOL QUICKLY WITH SUNSET TONIGHT. MOUNTAIN
VALLEYS IN NORTHEAST WASHINGTON AND IN THE IDAHO PANHANDLE WILL
BE MOST SUSCEPTIBLE TO FREEZING TEMPERATURES.

IDZ001-003-004-WAZ037-038-140545-
/O.NEW.KOTX.FZ.W.0003.160914T0600Z-160914T1500Z/
NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
237 PM PDT TUE SEP 13 2016

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT
WEDNESDAY.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* TIMING...TONIGHT INTO WEDNESDAY MORNING.

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING WILL LIKELY DAMAGE
  GARDENS AND OTHER SENSITIVE VEGETATION OVERNIGHT IF NOT PROPERLY
  PROTECTED. EXPECT THE COLDEST TEMPERATURES AFTER 4 AM UNDER
  CLEAR SKIES AND LIGHT WINDS.

* LOCATIONS...TOWNS MAINLY LOCATED IN VALLEYS ACROSS NORTHERN
  WASHINGTON AND THE CENTRAL TO NORTHERN PART OF THE IDAHO
  PANHANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. THE AVERAGE GROWING SEASON FOR
MOUNTAIN VALLEY LOCATIONS IS CONSIDERED TO BE BETWEEN THE 15TH OF
MAY THROUGH THE 15TH OF SEPTEMBER.

&&

$$
2 follow-up statements
639 
WWUS76 KOTX 140511
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1011 PM PDT TUE SEP 13 2016

...FREEZING TEMPERATURES TONIGHT...

.TEMPERATURES WILL COOL THROUGH THE NIGHT. MOUNTAIN VALLEYS IN
NORTHEAST WASHINGTON AND IN THE IDAHO PANHANDLE WILL BE MOST
SUSCEPTIBLE TO FREEZING TEMPERATURES.

IDZ001-003-004-WAZ037-038-141500-
/O.CON.KOTX.FZ.W.0003.160914T0600Z-160914T1500Z/
NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
1011 PM PDT TUE SEP 13 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* TIMING...TONIGHT INTO WEDNESDAY MORNING.

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING WILL LIKELY DAMAGE 
  GARDENS AND OTHER SENSITIVE VEGETATION OVERNIGHT IF NOT 
  PROPERLY PROTECTED. EXPECT THE COLDEST TEMPERATURES AFTER 4 AM 
  UNDER CLEAR SKIES AND LIGHT WINDS.

* LOCATIONS...TOWNS MAINLY LOCATED IN VALLEYS ACROSS NORTHERN 
  WASHINGTON AND THE CENTRAL TO NORTHERN PART OF THE IDAHO 
  PANHANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. THE AVERAGE GROWING SEASON
FOR MOUNTAIN VALLEY LOCATIONS IS CONSIDERED TO BE BETWEEN THE
15TH OF MAY THROUGH THE 15TH OF SEPTEMBER.

&&

$$
983 
WWUS76 KOTX 141437
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
737 AM PDT WED SEP 14 2016


IDZ001-003-004-WAZ037-038-141545-
/O.EXP.KOTX.FZ.W.0003.000000T0000Z-160914T1500Z/
NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
737 AM PDT WED SEP 14 2016

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

LOCATIONS THAT DROPPED BELOW FREEZING LAST NIGHT WILL WARM ABOVE
FREEZING THIS MORNING...THEREFORE THE FREEZE WARNING WILL EXPIRE
AT 8 AM PDT THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Sep 13, 2:21 PM PDT, 16 minutes earlier.

Area forecast discussion, Sep 13, 2:21 PM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
221 PM PDT Tue Sep 13 2016

.SYNOPSIS...
A dry and warm late summer weather pattern will prevail across
the region heading into the weekend. Morning lows, however, will
be cold with the potential for freezing temperatures tonight. The
warm and dry weather will likely come to an end sometime this
weekend as a cold front moves through the region.

&&

.DISCUSSION...

...WIDESPREAD FREEZING TEMPERATURES NORTHERN MTN VALLEYS AND
IDAHO PANHANDLE TONIGHT INTO WEDNESDAY MORNING...

Tonight through Thursday: Temperatures are expected to crash once
again across the region as a dry airmass and clear skies promote
strong radiational cooling. Freezing temperatures were a bit more
widespread last night than models lead on. We generally went on
the cold side of guidance tonight if not a little bit colder.
Best guidance looks to just go with persistence as many of the
same locations will be at or below freezing as observed this
previous morning. There is also the potential for some locations
that were still hanging on to a little bit of wind to be even
colder tonight (e.g. Deer Park and Coeur d'Alene). We will be
issuing a Freeze Warning for the same areas as last night:
Okanogan Highlands, Northeast Mtns and Northern Panhandle;
and, also include the Central Panhandle Mtns and ID Palouse. I
thought about including the Camas Prairie in the Freeze Warning,
but not as confident for this area due to some high cirrus
pushing up across central Idaho. There will also likely be some
spotty freezing temperatures across the periphery of the basin and
into the east slopes of the northern Cascades.

Temperatures will continue a warming trend into Wednesday. Strong
inversions overnight will continue to result in cool overnight
lows for Thursday morning, but the threat of freezing temps will
not be as widespread as tonight. A little bit of passing cirrus
will be possible on Thursday ahead of a wave moving into northern
BC. Otherwise, sunny skies with highs in the 70s to low 80s both
Wednesday and Thursday. /SVH

Thursday night through Sunday...The ridge axis of the positively
tilted ridge keeping Eastern Washington and Northern Idaho dry
starts to migrate to the east and deflates during this time
interval. It has enough influence to keep Thursday night through
Friday night generally dry and benign but by Saturday the region is
under the influence of a progressive flat zonal flow. A number of
models, such as the GFS, support the idea of at least two low
pressure system sweeping frontal zones through the region Saturday
night and Sunday but since they are moving in a general west to east
progression and there is no cold air to overrun this time of the
year to negate the East Slopes Cascade Rain-shadow the pops and QPF
for most lowland and valley locations remain quite low to near zero
and the expectation is that these systems will bring mostly
breezy/gusty southwest winds, cooling, and some cloud cover at
times. /Pelatti

Monday and Tuesday: Forecast confidence for early next week
is low. There has been a good deal of run to run inconsistency.
There is loose agreement that a broad low pressure trough will
set up over the eastern Pacific on Sunday. However by Monday and
Tuesday, the models handle the weather pattern very differently.
The GFS Ensemble Mean and Canadian model seem to be a compromise
between the deep GFS trough and the ECMWF ridge. This solution
suggests Monday and Tuesday will be breezy with a chance for
mountain showers. /GKoch

&&

.AVIATION...
18Z TAFS: Northerly winds have brought down very dry air.
Building high pressure will also suppress any upward motion over
the Inland Northwest with clear skies and VFR conditions expected.
/SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  77  45  78  52  82 /   0   0   0   0   0   0
Coeur d'Alene  37  76  40  77  51  82 /   0   0   0   0   0   0
Pullman        32  74  35  77  47  80 /   0   0   0   0   0   0
Lewiston       43  79  44  81  54  86 /   0   0   0   0   0   0
Colville       34  82  38  82  48  84 /   0   0   0   0   0   0
Sandpoint      32  76  36  76  46  79 /   0   0   0   0   0   0
Kellogg        32  73  35  74  48  78 /   0   0   0   0   0   0
Moses Lake     38  81  43  82  49  85 /   0   0   0   0   0   0
Wenatchee      47  82  52  83  55  84 /   0   0   0   0   0   0
Omak           43  84  45  85  52  85 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 11 PM this evening to 8 AM PDT Wednesday for
     Central Panhandle Mountains-Idaho Palouse-Northern
     Panhandle.

WA...Freeze Warning from 11 PM this evening to 8 AM PDT Wednesday for
     Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Sep 13, 5:32 AM PDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
532 AM PDT TUE SEP 13 2016

IDZ026-WAZ031-032-034-035-041-043-044-141245-
LEWISTON AREA-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
532 AM PDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-027-WAZ033-036>038-042-141245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
532 AM PDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHELTERED MOUNTAIN VALLEYS AND TYPICAL COLD SPOTS WILL LIKELY  DIP
NEAR OR BELOW FREEZING WEDNESDAY MORNING. THOSE WITH SENSITIVE
PLANTS SHOULD BE PREPARED FOR FREEZING TEMPERATURES AND TAKE
ACTION IF NECESSARY. OVERNIGHT LOWS WILL BE SIMILAR OR SLIGHTLY
COOLER THAN TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Idaho, 2016Freeze Warnings in Washington, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.